I Switched My Birth Control Pills and Here Are My Initial Reactions

I recently decided to switch my birth control pills without really preparing for anything, I was suddenly hit with numerous crazy side effects. I didn’t do enough research before making this choice and I didn’t ask my doctor questions, but now looking back, I really wish I could have been more proactive. After all, the choices I make for my body directly impact me. I did not have any serious reasons for leaving my first set of pills, but I had been using the same brand for years and heard about other brands. After making the switch I decided to educate myself, but this should have been done beforehand. I could have saved myself from the unexpected, but I learned my lesson quickly. Apparently, it is common for many women to experience a few side effects in the first couple of weeks and months of starting a new birth control method. I had no prior knowledge of this before switching my pills and most of my friends had stuck with IUDs because they lasted longer and required no effort. I was caught off guard by the side effects of changing pills, but that is why I want to make note of them for future reference and for women thinking about switching. These were some of my first reactions after switching pills.

I Became an Emotional Roller Coaster

woman leaning on door looking out onto the city Photo by Kinga Cichewicz from Unsplash I experienced major mood swings when first switching pills. There were moments I caught myself getting emotional over the smallest things and then I would be fine a couple minutes later. I don’t think I was the most fun person to be around because I was sort of all over the place. The mood swings could have been caused by the hormones from the new pill, but I still didn’t enjoy feeling irritable and depressed some days. I needed to recognize my feelings as they were spilling out of me and remind myself to take it easy.

My Acne Increased

Photo by Andrea Piacquadio from Pexels Some women take birth control because they are sexually active or want to improve their skin. I am all for this, but when I switched pills, I did not expect so much acne to appear on my face. The first brand of pills that I took for a few years made me feel like my skin was under control and I was pleased however, the recent switch changed all of that. I was disappointed about this especially since I don’t wear makeup a lot, but there’s also maskne to consider with the pandemic going on. Once my body has enough time to get used to the new birth control pills, I hope to eventually see positive results.

Nausea All the Time

Photo by Maddi Bazzocco on Unsplash Every women’s experience with birth control is a little different, but there are some side effects that are more commonly reported than others such as nausea. Once I switched up my pills, the very first night I had a terrible reaction. It took my body a couple of weeks to get comfortable and not feel nauseous after every meal, but I survived. The dose or change of hormones in your pills might be a lot for your body to handle at first, so pay attention to how your reacting. According to Healthline, some other common side effects of changing birth control are headaches, irregular bleeding, and breast tenderness.

I hope some of my personal reactions from switching pills provides more information about what you can expect from changing birth control, however, everyone has a different experience. If you switched your birth control method and feel like your side effects aren’t going away after a significant amount of time, don’t hesitate to contact your doctor or a health professional who can help.